Indiana, 2024

Tornadoes and Flash Flood in Indiana, July 30, 2024

July 30, 2024 · NWS PAH · 17 events in 5 counties and zones

A particularly explosive storm environment developed on the afternoon of the 30th. MLCAPE values rose to 3500 J/kg, 0-3 km CAPE of 100-150 J/kg, effective bulk shear of 40 kts, and 0-3 km shear of 20-30 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$610,000
Crop damage
$20,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A particularly explosive storm environment developed on the afternoon of the 30th. MLCAPE values rose to 3500 J/kg, 0-3 km CAPE of 100-150 J/kg, effective bulk shear of 40 kts, and 0-3 km shear of 20-30 kts. Temperatures rose to the low 90s with dew points in the upper 70s to near 80, yielding heat index values near 110. For Southwest Indiana, the storms moved through late afternoon towards sunset. A more complex setup occurred relative to Illinois and Kentucky. A robust cluster of storms moved southeastward through Gibson County towards Evansville, bringing down trees and powerlines in Patoka and Princeton while damaging corn. A semi truck was overturned at the Toyota plant south of Princeton. Meanwhile, a north-south line of storms moving into Posey County accelerated eastward into Evansville with widespread reports of wind damage in Vanderburgh County. Near Melody Hill, just east of the airport, the intersecting boundary with these two clusters spun up an EF-1 tornado that tracked southeastward into Warrick County lifting northeast of Newburgh. Straight-line wind damage occurred in Warrick County north and south of the tornado track. The following day, one person (65m) passed away due to a heart attack sustained while cleaning up tree debris in Newburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 9:24 AM EST, 1 hour 33 minutes earlier. Its key messages:

  • Dangerous heat and humidity will continue building across the region this week. Heat index readings of 105 to 115 are expected.
  • Daily storm chances exist with some storms potentially strong to severe Today thru Tomorrow. Heavy rainfall capable of flash flooding is also a potential hazard.
Area forecast discussion, Jul 30, 9:24 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
924 AM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Dangerous heat and humidity will continue building across the
  region this week. Heat index readings of 105 to 115 are
  expected.

- Daily storm chances exist with some storms potentially strong
  to severe Today thru Tomorrow. Heavy rainfall capable of
  flash flooding is also a potential hazard.

&&

.UPDATE...
Issued at 923 AM CDT Tue Jul 30 2024

Adjusted PoPs upward over SWIN and vicinity for the approaching
convective complex. Expecting another one that is currently
developing over Iowa to make its way southeast into the area by
22-23z. MLCAPEs are high already this morning with dewpoints in
the mid 70s the leading central IL complex may impact
instability a bit but it does look like it will remain robust
through late afternoon. Northwesterly shear/CAPE combo and
Theta-e differences of 30 to 35 K suggest an enhanced wind
damage potential with thunderstorms this evening and will be
adjusting messaging upward for that. With PWAT values around or
slightly higher than 2 inches hydro will be a concern as well
although the progressive nature of the MCS may mitigate total
rainfall amounts. Evaluating 12z highres guidance and obs for a
short fused flash flood watch for parts of SERN IL/SWIN/NW KY
later this morning.

&&

.DISCUSSION...
Issued at 200 AM CDT Tue Jul 30 2024

The Monday-Monday night convective chances will more or less rinse
and repeat for Today-Tonight. Another upstream MCS is expected
to blow up again later today-tonight, topping the building ridge
and riding its northwesterlies down into our area. We'll retain
sufficiently similar instability/shear/moisture to sustain a
strong-severe storm potential, with a broad SLGT risk SVR
painted across all but our far southwest (MRGNL there). WPC
paints similarly with MRGNL-SLGT excessive rainfall potential.

Even with the blow-off/debris clouds, we'll heat up nicely
Today as we did in the headline areas yesterday. As a result,
we've expanded the Advisory to include our remnant northeast
counties, where 105s should be safely reached and potentially
rise to near 110. In the Excessive Heat Warning area, up to 115
is still possible.

H5 heights continue rising with capping temps as well for
Wednesday. This should further supress all but our northeast and
eastern rim counties from pops, while extreme heat indices
prevail another day and headlines sustain. It's possible we'll
be expanding the Warning on Wednesday, but we'll see how Today
pans out first. Some headline expansion into Thursday is
possible as well.

Extreme heat will tamp down by week's end as a developing long
wave trof drops across the Great Lakes and Ohio Valley. This
will ramp up pops, clouds, and drop temps a little, though it'll
still be hot/in the 90s, just not as extreme and thus likely
less than headline categories as we head into next weekend-early
next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 200 AM CDT Tue Jul 30 2024

Outside of predawn patchy fog potential, convective chances
again later today-tonight offer the best chance for flight
restricting categories. Otherwise anticipate a generally VFR
forecast in between said bouts of patchy fog/low cloud or
storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075>078-081>083-
     086-087-090-091.
     Excessive Heat Warning until 8 PM CDT Wednesday for ILZ080-084-
     085-088-089-092>094.
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ100-107.
     Excessive Heat Warning until 8 PM CDT Wednesday for MOZ076-086-
     087-108>112-114.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ Wednesday for INZ081-
     082-085>088.
KY...Heat Advisory until 8 PM CDT Wednesday for KYZ007>022.
     Excessive Heat Warning until 8 PM CDT Wednesday for KYZ001>006.

&&

UPDATE...JGG
DISCUSSION...JGG
AVIATION...KC
Hazardous weather outlook, Jul 30, 9:28 AM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
928 AM CDT Tue Jul 30 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311430-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
928 AM CDT Tue Jul 30 2024 /1028 AM EDT Tue Jul 30 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms capable of heavy rain and gusty or damaging winds
will be possible through late this morning over parts of southeast
Illinois, southwest Indiana and perhaps northwest Kentucky. A
second complex of storms is forecast to move into the region late
this afternoon. This line may be more organized with stronger
damaging wind gust and heavy rain potential. The risk of severe
weather has increased over southwest Indiana and southeast
Illinois and may move as far south as Cape Girardeau or Paducah
and vicinity later this evening. Flash flooding may also occur if
storms linger over any area for a long period of time.

Dangerous heat index values are expected with peak afternoon heat
indices will range from 105 to 115.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily storm chances will contain heavy rain with localized
flooding potential as their main hazard, though lightning and
gusty winds will be possible with stronger storms as well.

Afternoon heat indices through Friday will range into and through
the triple digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely across much of southeast IL,
southwest Indiana and northwest Kentucky and may become necessary
over the entire area before the day is over.

JGG

The radar

The Evansville,IN radar (KVWX), 47 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 30, 10:57 AM EST to 11:00 AM EST
Where
Pike County, 0.25 mi WNW of Petersburg to 0.56 mi N of Willisville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.501, -87.284

As thunderstorms moved southeastward across Petersburg, a tree was blown down on North St. Additionally, a tree fell near the intersection of IN-57 and County Rd 150 W.

Thunderstorm Wind, Pike

When
July 30, 11:09 AM EST
Where
Pike County, 2 mi SSE of Winslow
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.356, -87.200

A tree was blown down onto IN-364 near Winslow.

Thunderstorm Wind, Spencer

When
July 30, 10:32 AM CST
Where
Spencer County, 0.22 mi SE of Dale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.168, -86.977

A tree was downed by thunderstorm winds east of Dale on IN-62.

Thunderstorm Wind, Gibson

When
July 30, 4:50 PM CST to 4:59 PM CST
Where
Gibson County, 0.88 mi SW of Patoka to 1.74 mi SE of Princeton
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
38.410, -87.590

A powerful line of storms moving southeastward brought down trees and powerlines in Patoka, Princeton, and in northern portions of Gibson County, while corn fields were flattened.

Thunderstorm Wind, Gibson

When
July 30, 5:07 PM CST
Where
Gibson County, 0.53 mi SE of King
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
38.294, -87.564

A semi-trailer was blown over in the Toyota parking lot south of Princeton.

Thunderstorm Wind, Vanderburgh

When
July 30, 5:25 PM CST
Where
Vanderburgh County, 1.47 mi W of Inglefield
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.119, -87.597

Thunderstorm winds sweeping through Vanderburgh County brough down wires and power poles on N St. Joseph Ave.

Thunderstorm Wind, Vanderburgh

When
July 30, 5:26 PM CST to 5:30 PM CST
Where
Vanderburgh County, Evansville Skyln Arp to 1.35 mi N of Evansville
Measured
61 kt (70 mph) measured gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.020, -87.580

A surging segment of the thunderstorm line crossing Evansville brought down wires in North Park and on the 3700 block of Stringtown Rd, according to public reports. A trained spotter measured gusts to 70 mph near Bedford Ave.

Tornado, Vanderburgh

When
July 30, 5:30 PM CST to 5:34 PM CST
Where
Vanderburgh County, 1.16 mi E of Erskin to 2.26 mi NE of Smythe
Rating
EF1
Path length
3.69 mi
Path width
250 yd
Continued into
Warrick, In (PAH)
Property damage
$35,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
38.050, -87.509

An EF-1 tornado began just east of Evansville Regional Airport in the Melody Hill Community as intersecting boundaries met up with a surge in the storm line. After uprooting trees near the Oak Hill School, the tornado moved east-southeastward, damaging light fixtures and destroying a structure at the Goebel Soccer Complex. The tornado crossed I-69, eventually entering into Warrick County. Estimated peak winds for the Vanderburgh County portion of the tornado were 105 mph.

Tornado, Warrick

When
July 30, 5:34 PM CST to 5:42 PM CST
Where
Warrick County, 1.11 mi W of Stevenson to 2.05 mi NNW of Dayville
Rating
EF1
Path length
7.3 mi
Path width
300 yd
Property damage
$350,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.023, -87.450

An EF-1 tornado that began just east of the Evansville Regional Airport tracked east-southeastward, crossing from Vanderburgh County to Warrick County. The tornado crossed several fields before reaching more populated neighborhoods from Bell Rd onward. The majority of the damage was caused by downed trees and large tree limbs. Several trees fell into homes causing damage. A few homes also suffered roof and gutter damage. There was very substantial tree damage along Telephone Rd to Fuquay Rd. The tornado eventually lifted between Wethers Rd and IN-61 in the Victoria Hills area. Estimated peak winds for the Warrick County portion, and the tornado as a whole, were 110 mph.

Thunderstorm Wind, Vanderburgh

When
July 30, 5:34 PM CST
Where
Vanderburgh County, 2.34 mi E of Erskin
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.050, -87.487

A large tree fell onto a garage/in-law residence on Millersburgh Rd, half a mile from I-69, with a limb from the tree penetrating living quarters. Roofing collapsed onto a car in the garage.

Flash Flood, Vanderburgh

When
July 30, 5:35 PM CST to 7:10 PM CST
Where
Vanderburgh County, 1.81 mi SSW of Harwood to 0.75 mi SW of Smythe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.977, -87.597

Flash flooding developed in Evansville, including water over all four lanes of N. 1st Ave in multiple places. Roughly an inch of rain fell in under an hour in portions of Evansville.

Thunderstorm Wind, Warrick

When
July 30, 5:37 PM CST
Where
Warrick County, 0.83 mi SSW of Paradise
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
37.969, -87.386

A large tree was brought down by downdraft winds along Lincoln Ave, smashing a fence.

Thunderstorm Wind, Warrick

When
July 30, 5:38 PM CST to 5:41 PM CST
Where
Warrick County, 1.68 mi NW of Paradise to 1.14 mi ENE of Paradise
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
37.996, -87.403

Winds south of the tornadic circulation brought trees down near Nolia Ln and County Rd 850W. Further east, amateur radio reported that thunderstorm winds flung a tree into a fence on Anderson Rd, collapsing a brick wall. The NWS storm survey identified these areas as south of the main track, with this damage the result of the rear-flank downdraft.

Thunderstorm Wind, Warrick

When
July 30, 5:38 PM CST to 5:41 PM CST
Where
Warrick County, 0.56 mi N of Newburgh to 1.85 mi E of Newburgh
Measured
52 kt (60 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
County Official
Coordinates
37.958, -87.422

Tree damage occurred in Newburgh as a surging storm line moved through. The following day, an individual suffered a heart attack while cleaning up debris and passed away (65m, indirect).

Thunderstorm Wind, Warrick

When
July 30, 5:40 PM CST to 5:43 PM CST
Where
Warrick County, 1.29 mi SW of Chandler to 0.87 mi SE of Chandler
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$2,000
Reported by
Amateur Radio
Coordinates
38.036, -87.386

Tree damage occurred in the Castle Garden and Chandler area. Corn was blown over and a few metal pieces were thrown from structures.

Thunderstorm Wind, Warrick

When
July 30, 5:42 PM CST to 5:47 PM CST
Where
Warrick County, 0.78 mi WNW of Boonville to 0.87 mi SE of Boonville
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
38.054, -87.283

Several trees and powerlines were downed in Boonville and a front porch was shifted as a powerful surge in the storm line moved southeastward through the town.

Thunderstorm Wind, Spencer

When
July 30, 5:56 PM CST to 6:00 PM CST
Where
Spencer County, 1.97 mi NE of Enterprise to 0.56 mi NNE of Rockport
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.867, -87.151

A few trees were downed near the Rockport area as storms moved east-southeastward through Spencer County, including along County Rd 500.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Warrick2024-07-3165MaleOutside/Open AreasIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203535, 1203536, 1203533, 1203564, 1203568, 1203576, 1203577, 1203586, 1203587, 1203588, 1203575, 1203580, 1203570, 1203581, 1203585, 1205690, 1203573.